Can one stop taking prolia after the first shot?

Posted by imatine @imatine, Mar 6, 2021

Hello everyone, my mom is 84 year old and she got osteoporosis since 8 years. She took prolia last October. She started to feel a lot of pain in her legs now. I am thinking she shouldn't take the 2nd shot but I am afraid of the consequences. Did anyone here stop the prolia at an early stage!? If so what happened? Thank you

Interested in more discussions like this? Go to the Osteoporosis & Bone Health group.

@imatine, this is a question that should be discussed with your mom's doctor. Here are some of the questions I would ask:
– Could the pain in her legs be caused by denosumab (brand name Prolia)?
– What are the risks of discontinuing Prolia after only one treatment? How can she do so safely?
– What other treatment options are available to help control my mom's osteoporosis? Let's discuss drug and non-drug options please.

Imatine, what other questions might you ask the doctor?

REPLY
@colleenyoung

@imatine, this is a question that should be discussed with your mom's doctor. Here are some of the questions I would ask:
– Could the pain in her legs be caused by denosumab (brand name Prolia)?
– What are the risks of discontinuing Prolia after only one treatment? How can she do so safely?
– What other treatment options are available to help control my mom's osteoporosis? Let's discuss drug and non-drug options please.

Imatine, what other questions might you ask the doctor?

Jump to this post

Dear @colleenyoung thank you so much for your help and suggestions. I would also ask, what are the risks she could have if she goes now to the dentist as she has a broken tooth root. I am so worried about her getting any dental work done now. I would ask why her gut is not absorbing the D3 pills she's taking?
If she should do any scans or so.

REPLY
@imatine

Dear @colleenyoung thank you so much for your help and suggestions. I would also ask, what are the risks she could have if she goes now to the dentist as she has a broken tooth root. I am so worried about her getting any dental work done now. I would ask why her gut is not absorbing the D3 pills she's taking?
If she should do any scans or so.

Jump to this post

@imatine, great questions. It's best to look at the condition – osteopor0sis – as a whole and not focus only on starting or stopping a medication. The bigger picture is your mom's health: bone health, dental health, gut health etc. Your questions help guide a discussion that get to answers for your mom's health overall.

REPLY

To: Imatine. I would say yes. I'm 63, not 84, but my doc was injecting Prolia for about one year – then my insurance stopped covering it (of course!) I'm now taking an oral pill, Alendronate, once/week. I've not had any side effects at all. My mom is 88, and she has been receiving Prolia injections for 6 months. She's fine. But I would discuss it with your mom's doctor as everyone is so different.

REPLY
@lifetimepain

To: Imatine. I would say yes. I'm 63, not 84, but my doc was injecting Prolia for about one year – then my insurance stopped covering it (of course!) I'm now taking an oral pill, Alendronate, once/week. I've not had any side effects at all. My mom is 88, and she has been receiving Prolia injections for 6 months. She's fine. But I would discuss it with your mom's doctor as everyone is so different.

Jump to this post

@lifetimepain thanks a million for your feedback 🙏🏼🌻 I am so grateful. I wish you and your mom all the best o

REPLY
@imatine

@lifetimepain thanks a million for your feedback 🙏🏼🌻 I am so grateful. I wish you and your mom all the best o

Jump to this post

You have to go to a relay drug or risk vetebral fractures

REPLY

I hear the terms "vetebral" fractures", but what does that mean and has anyone experienced these when discontinuing Prolia?

REPLY
@imatine

@lifetimepain thanks a million for your feedback 🙏🏼🌻 I am so grateful. I wish you and your mom all the best o

Jump to this post

@lifetimepain and @imatine. I just wanted to slide in here to add a positive post to stopping Prolia after one year and moving to the once/week dose of Alendronate. I can vouch for the fact that neither the stopping of Prolia nor the beginning of the Alendronate was accompanied by any issues. I simply waited until it was time for the next Prolia injection and substituted it with an oral pill format.

For me the Prolia side effects were exorbitant. If you recall, Prolia is administered as an every six months injection. That puts a lot of medication into your body all at once just to reach the halfway point. My body couldn't handle it. What it does handle well is a weekly pill.

Good luck with finding a positive manner by which to protect your bones.

Chris

REPLY

i am struggling mightily with deciding on treatment. Tymlos, (before the titrating click counter injection pen existed), was too strong for my body to handle its side effects. Alendronate was also a problem for me to tolerate, including feeling ill and having burning boils on my thigh ! i was requesting Evenity next, which is on hold now because the endocrinologist is “concerned about lymphoma, present or future”, although has not clarified how to test me for this. (i am on a journey with this). she was also indicating that Evenity, being newer, has less information available. frustratingly, she suggests Reclast, which is a year’s dose, which i cannot imagine tolerating. she may agree to give me a lower, hospitalized person and kidney disease dose, but says it may not be effective. i am now trying to get screened for lymphoma, to try to get Evenity, which is a month’s dose at a time, for 12 months. i am overwhelmed for sure. i am underweight now and very weak, with no diagnosis after many tests and procedures. no cervical, stomach or bone cancer, but who knows if there is a hiding problem. my primary care dr told me to stop looking for the reason i feel so sick. (really ?). point here is, i am so weak and i want to step lightly into treatment for severe osteoporosis. i am now age 59. and it started in my forties.

REPLY

apparently, Tymlos and Forteo are not suitable for me now, for blood test result reasons.

REPLY

Please don’t stop communicating. Let us know what you and your doctors decide to do. Praying for you.

REPLY
@artscaping

@lifetimepain and @imatine. I just wanted to slide in here to add a positive post to stopping Prolia after one year and moving to the once/week dose of Alendronate. I can vouch for the fact that neither the stopping of Prolia nor the beginning of the Alendronate was accompanied by any issues. I simply waited until it was time for the next Prolia injection and substituted it with an oral pill format.

For me the Prolia side effects were exorbitant. If you recall, Prolia is administered as an every six months injection. That puts a lot of medication into your body all at once just to reach the halfway point. My body couldn't handle it. What it does handle well is a weekly pill.

Good luck with finding a positive manner by which to protect your bones.

Chris

Jump to this post

I had one shot of Prolia 8 years ago when I was 75. Within a week I had a strange symptom that only a few posters also noted….my sense of taste was weird. One poster described it as "burning mouth". It was especially apparent with coffee. It wasn't the worst side effect, but I said "no more" since it seemed that Prolia wasn't suitable for me. Nothing happened due to stopping; my doctor had me return to Actonal, which I was tolerating just fine. Gradually, my taste started coming back, but still isn't quite normal.
I have noted on this site that last year I was put on Evenity with excellent results and no significant side effects. When my year long dosage was finished, my ENT wanted me to go on Prolia, but I refused, so I'm back to Actonal.

REPLY
Please sign in or register to post a reply.
  Request Appointment